Colorado, 2011

Tornadoes and Hail in Colorado, May 17, 2011

May 17, 2011 · NWS BOU · 9 events in 2 counties and zones

Severe thunderstorms developed across Morgan and Washington Counties. Two tornadoes touched down in southern Washington County and caused minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms developed across Morgan and Washington Counties. Two tornadoes touched down in southern Washington County and caused minor damage. In addition, the storms produced hail up to ping pong size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 17, 2:51 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, May 17, 2:51 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
351 PM MDT TUE MAY 17 2011

SHORT TERM...SHORTWAVE MOVING ACROSS NORTHERN COLORADO AS SHOWN BY
LATEST SATELLITE LOOPS. MOISTURE AND INSTABITY OVER MOUNTAINS AND
FOOTHILLS BEGINNING TO SPREAD ONTO PLAINS AS NOTED BY RADAR. SOME
LIGHTNING SHOWING UP ALONG FOOTHILLS IN AREA OF BEST INSTABILITY.
MODELS PROGRESS THE SHORTWAVE AND QG ASCENT ACROSS THE NORTHERN
PLAINS OF COLORADO DURING THE EVENING... WITH ASSOCIATED SHOWERS AND
THUNDERSTORMS MOVING EAST. MODELS SHOWING MOST OF THE QPF ALONG
COLORADO-WYOMING BORDER DURING THE EVENING. BASED ON LOCATION OF
BEST QG ASCENT...WILL INCREASE THE POPS TO LIKELY NEAR THE WYOMING
BORDER THIS EVENING...WITH LESS POPS FURTHER SOUTH. DECENT THETA-E
AXIS NOTED OVER THE FAR NORTHEAST CORNER...WHERE FORECAST SOUNDINGS
SHOW CAPE VALUES AROUND 1000 J/KG. FAIRLY DECENT SHEAR IN THIS
REGION WITH SOUTHEASTERLIES AT THE SURFACE AND SOUTHWEST TO WEST
WINDS ALOFT. CAN'T RULE OUT A FEW STORMS REACHING SEVERE LIMITS EAST
OF A STERLING TO LIMON THIS EVENING...WITH LARGE HAIL...GUSTY WINDS
AND HEAVY RAIN THE MAIN THREATS. ELSEWHERE...SOME STORMS COULD
PRODUCE BRIEF HEAVY RAIN. FLOODING NOT A BIG CONCERN THIS EVENING
DUE TO FAIRLY QUICK STORM MOTION. SHOULD SEE A DECREASE IN
PRECIPITATION FROM WEST TO EAST THIS EVENING AS SHORTWAVE MOVES EAST
OF AREA. COULD SEE SOME LINGERING SHOWERS AFTER MIDNIGHT ACROSS FAR
EASTERN PLAINS AS LIFT FROM SHORTWAVE EXITS THAT AREA. BOUNDARY
LAYER WIND AND HUMIDITY PROGS SUGGEST A RETURN OF LOW LEVEL MOISTURE
AS FAR WEST AS THE FOOTHILLS...WITH A SLIGHT CHANCE FOR LOW CLOUDS
AND FOG DEVELOPING TOWARDS THE MORNING. WILL KEEP OUT OF GRIDS FOR
NOW...BUT BEARS WATCHING FOR AVIATION PURPOSES. NEXT SHORTWAVE TO
MOVE INTO GREAT BASIN TOWARDS MORNING WITH AN INCREASE IN MOISTURE
ACROSS MOUNTAINS. WILL KEEP A CHANCE OF SNOW SHOWERS AFTER MIDNIGHT
AS A RESULT. SOUTHWEST WINDS ALOFT NOT CONDUCIVE FOR GOOD
OROGRAPHICS...SO NOT MUCH IN THE WAY OF ANY SNOW ACCUMULATION. ON
WEDNESDAY...LARGE UPPER TROUGH MOVES INTO THE GREAT BASIN WITH NEXT
SHORTWAVE PROGGED TO MOVE ACROSS CFWA DURING THE DAY. QG ASCENT
INCREASES OVER MOUNTAINS DURING MOUNTAINS...THOUGH SOUTHERLY FLOW
STILL NOT FAVORABLE FOR GOOD SNOWFALL. STILL...WITH THE INCREASING
ASCENT...WILL INCREASE MOUNTAIN POPS TO LIKELY DURING THE MORNING
WITH LIGHT ACCUMULATIONS. CATEGORICAL POPS STILL ON TRACK ACROSS
MOUNTAINS FOR THE AFTERNOON AS LARGE SCALE QG ASCENT MOVES OVER
AREA. IN ADDITION...INSTABILITY INCREASES DURING THE AFTERNOON WITH
A CHANCE OF THUNDERSTORMS. ALL THIS ALREADY SHOWN IN AFTERNOON GRIDS
OF THE HIGH COUNTRY...SO LITTLE CHANGES NEEDED. AS FOR PLAINS...QG
ASCENT BEGINS TO SPREAD ACROSS AREA BY LATE MORNING...COULD SEE A
FEW RAIN SHOWERS AS A RESULT. BY AFTERNOON...UPSLOPE DEEPENS AS
SURFACE LOW DEVELOPS NEAR THE TEXAS PANHANDLE. COMBINATION OF
UPSLOPE AND ASCENT WILL INCREASE CHANCES FOR SHOWERS...ESPECIALLY
ALONG NORTHERN FOOTHILLS. SOME STORMS COULD REACH SEVERE LIMITS
ALONG THE PALMER DIVIDE WHERE CAPES AROUND 1000 J/KG EXPECTED. MAIN
THREAT WILL BE LARGE HAIL. BIGGEST CONCERN WILL BE HEAVY RAIN AND
LOCALIZED FLOODING ALONG FOOTHILLS...THOUGH HEAVIEST RAIN TO OCCUR
DURING THE EVENING.

.LONG TERM...NOT A LOT OF CHANGE IN MODEL HANDLING OF THE STRONG LOW
MOVING SLOWLY OVER THE CENTRAL ROCKIES. OPERATIONAL GFS REMAINS THE
FASTEST/FURTHEST EAST WITH GFS ENSEMBLES NOW HEDGING BACK TOWARD THE
NORTHWEST WHERE MOST OF THE OTHER MODELS LIE. NAM SEEMS A DECENT
COMPROMISE AND IS NOT TOO DIFFERENT FROM WHAT WE HAVE BEEN
FORECASTING. THIS HOLDS THE UPPER LOW OFF TO OUR NORTHWEST...WITH
THE SURFACE LOW SOUTH OF DENVER PUTTING US INTO THE AREA WHERE THERE
IS LIFT OVER SHALLOW UPSLOPE WINDS. THE 700 LOW IS NEAR THE NORTHERN
BORDER...THEN LIFTS NORTHWARD A BIT ON THURSDAY. BEST PRECIPITATION
SHOULD BE DURING THE PERIOD THAT THE LIFT IS DEEPEST...A BAND
ROTATING OVER US WEDNESDAY NIGHT...THEN SOME LIGHT RAIN WILL LIKELY
CONTINUE OUT OF THE SHALLOW MOISTURE. DRY SLOT PUSHES EAST OF
US...WITH LESS PRECIP ALONG OUR SOUTHERN/EASTERN FRINGES DUE TO THE
DRIER AIR ALOFT. MEANWHILE THE NORTHERN BORDER COULD DO MUCH BETTER
DEPENDING ON THE EXACT PATH OF THE SYSTEM. OVERALL THIS IS PRETTY
MUCH WHAT THE FORECAST ALREADY HAD...SO MADE ONLY MINOR CHANGES.
QPF LOOKING TO BE AROUND AN INCH NORTH OF DENVER...COULD BE MORE IF
THE SYSTEM COMES A LITTLE FURTHER SOUTH. LESS RAIN IN THE SOUTHERN
PART OF OUR AREA. MOUNTAIN SNOW WILL LIKELY FOCUS ON THE FRONT RANGE
NORTH OF INTERSTATE 70...COULD BE PERIODS OF HEAVY SNOW WITH
TRANSITION FROM LITTLE SNOW TO HEAVY SNOW BETWEEN 8000 AND 9000 FEET.
MAY WIND UP NEEDING A WARNING IN ZONE 33...BUT RIGHT NOW CARRYING
6-12 INCHES FOR WED NIGHT/THU WAITING TO SEE WHERE THE SYNOPTIC
SCALE HEAVY PRECIP WILL BE.

ONE DIFFERENCE TODAY IS THAT THE GFS WOBBLES THE LOW SOUTHWARD AGAIN
ON FRIDAY WHICH WOULD KEEP WRAPAROUND PRECIPITATION IN THE NORTH
THROUGH THE DAY. HOWEVER...THIS IS NOT THE PREFERRED SOLUTION
ANYWAY. ENOUGH MOISTURE/INSTABILITY IN W OR NW FLOW ALOFT FOR SOME
POPS ON FRIDAY ANYWAY.

OVER THE WEEKEND THERE WILL BE SOME RIDGING BUT SPRINGTIME
INSTABILITY WILL KEEP LOW GRADE CONVECTION IN THE FORECAST. NEXT
SYSTEM COMING IN AT A LOW LATITUDE ABOUT TUESDAY. SOME OF THE MODEL
RUNS ARE A BIT ODD WITH BRINGING A QUICK PIECE OF ENERGY SOUTH OF US
ON MONDAY...MORE LIKELY SOMETHING SLOWER WITH AN INCREASING CHANCE
OF CONVECTION ON MONDAY...AND POSSIBLY WIDESPREAD RAIN/SNOW AGAIN ON
TUESDAY. GFS MOS WAS ALSO STRANGE WITH WARMER TEMPS ON
TUESDAY...PERHAPS BEHIND A LEAD WAVE...BUT WENT ALONG WITH NATIONAL
GUIDANCE GOING ABOUT 10 DEGREES COLDER INSTEAD WHICH SEEMS MORE
LIKELY.

AVIATION...CHANCE FOR SHOWERS AND STORMS THIS EVENING THROUGH AROUND
03Z...WITH LOCAL MVFR CONDITIONS POSSIBLE. OTHERWISE VFR CONDITIONS
TO PREVAIL WITH WINDS SHIFTING TO DRAINAGE BY 04Z. SLIGHT CHANCE OF
LOW CLOUDS AND FOG BETWEEN 10Z AND 15Z AS LOW LEVEL MOISTURE
INCREASES FROM THE EAST. FOR NOW WILL GO WITH VICINITY FOG WITH A
TEMPO MVFR CEILING. AFTER 18Z SHOWERS AND STORMS TO MOVE ACROSS AREA
WITH A CHANCE OF STORMS AT THE AREA AIRPORTS. THOUGH VFR CONDITONS
TO PREVAIL...COULD SEE MVFR CONDITIONS WITH THE HEAVIER SHOWERS.

.HYDROLOGY...DO NOT SEE A THREAT FOR HEAVY RUNOFF PRODUCING RAINFALL
THIS EVENING AS SHOWERS AND STORMS ARE MOVING FAIRLY QUICKLY. COULD
SEE A QUICK ONE TENTH OF AN INCH OF RAIN AT BEST IN HALF AN HOUR.
DRY CONDITIONS TO PREVAIL THROUGH MUCH OF THE MORNING WEDNESDAY...
THEN CHANCE FOR SHOWERS AND STORMS INCREASING DURING THE AFTERNOON.
CONCERN FOR HEAVY RAIN AND LOCALIZED FLOODING AT THE BURN AREAS...
THOUGH THE HEAVIEST RAINFALL NOT EXPECTED UNTIL WEDNESDAY EVENING.

IN GENERAL RAINFALL WEDNESDAY AND THURSDAY SHOULD NOT BE ENOUGH FOR
A FLOOD THREAT. FOR THE FOURMILE BURN AREA THERE IS A THREAT OF
DEBRIS FLOW AND MUD SLIDES FROM THE ACCUMULATION OF RAINFALL...AFTER
2 INCHES OF PRECIPITATION LAST WEEK ANOTHER INCH IS EXPECTED FROM
THIS STORM. IN GENERAL RAIN RATES WILL BE LESS THAN A QUARTER INCH
PER HOUR SO FLOODING FROM RUNOFF IS UNLIKELY. THERE IS A SMALL
THREAT OF A PERIOD OF HEAVIER PRECIPITATION WEDNESDAY EVENING...UP
TO HALF AN INCH IN AN HOUR BUT MORE LIKELY OVER A COUPLE OF HOURS.
IF THIS HAPPENS THERE COULD BE SOME MINOR FLOODING ISSUES. THE RISK
OF MAJOR FLOODING APPEARS LOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&

D_L/CMG
Hazardous weather outlook, May 17, 10:10 AM MST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MDT TUE MAY 17 2011

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1110 AM MDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEATHER DISTURBANCE WILL MOVE ACROSS COLORADO THIS AFTERNOON...
BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA.
THE SHOWERS AND STORMS WILL BECOME MORE NUMEROUS IN THE EARLY
EVENING...DIMINISHING FROM WEST TO EAST TONIGHT. A FEW STORMS COULD
REACH SEVERE LIMITS EAST OF A STERLING TO LIMON LINE...WITH HAIL AND
STRONG WINDS THE MAIN THREATS. SOUTHEAST WINDS WILL CONTINUE TO
INCREASE OVER THE EASTERN PLAINS...WITH SPEEDS OF 20 TO 30 MPH ALONG
WITH SOME GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE FORECAST AREA
WEDNESDAY AFTERNOON AND NIGHT AS A STRONG SPRING STORM SYSTEM
DEVELOPS OVER THE CENTRAL ROCKIES. THIS STORM WILL HAVE POTENTIAL TO
PRODUCE SIGNIFICANT RAINFALL IN THE FOOTHILLS AND ACROSS THE PLAINS
NORTH OF I-70...WITH SEVERAL INCHES OF HEAVY WET SNOW ALSO POSSIBLE
IN THE HIGHER MOUNTAINS.

THIS STORM WILL BE WARMER THAN LAST WEEKS STORM...WITH PRECIPITATION
FALLING MOSTLY AS RAIN IN THE FOOTHILLS.  AS A RESULT...THE THREAT
OF FLOODING MAY INCREASE IN THE FOURMILE BURN AREA OF BOULDER COUNTY
WEDNESDAY AFTERNOON EVENING DURING THE PERIOD OF HEAVIEST RAINFALL.
THERE IS A SMALL THREAT OF UP TO A HALF INCH OF RAIN IN AN HOUR FROM
EMBEDDED THUNDERSTORMS. ONE OR TWO STORMS MAY ALSO APPROACH SEVERE
LEVELS OVER THE PALMER DIVIDE WITH LARGE HAIL THE PRIMARY THREAT.

SHOWER ACTIVITY IS EXPECTED TO GRADUALLY DECREASE THURSDAY NIGHT
INTO FRIDAY AS THE STORM SYSTEM MOVES INTO THE NORTHERN PLAINS
STATES.  AFTER SOMEWHAT WARMER AND DRIER WEATHER OVER THE
WEEKEND...ANOTHER STRONGER STORM MAY IMPACT THE AREA BY EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
REPORTS OF WIND AND HAIL ACCORDING TO GUIDELINES WILL BE
APPRECIATED.

D-L/GIMMESTAD

The radar

The Denver radar (KFTG), 113 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 tornado. Local standard time, as filed.

Hail, Washington

When
May 17, 4:22 PM MST
Where
Washington County, 2.07 mi N of Anton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.780, -103.220

Hail, Morgan

When
May 17, 4:24 PM MST
Where
Morgan County, 9.08 mi SSE of Brush
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -103.550

Tornado, Washington

When
May 17, 4:45 PM MST to 5:08 PM MST
Where
Washington County, 9.89 mi S of Anton to 8.1 mi S of Anton
Rating
EF0
Path length
2.25 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.609, -103.255

A tornado touched down and damaged some power lines and agricultural fencing.

Hail, Washington

When
May 17, 5:18 PM MST
Where
Washington County, 4.15 mi S of Anton
Measured
1 in hail
Reported by
Public
Coordinates
39.690, -103.220

Tornado, Washington

When
May 17, 5:18 PM MST to 5:34 PM MST
Where
Washington County, 1.49 mi ESE of Anton to 3.37 mi ENE of Anton
Rating
EF0
Path length
2.99 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.739, -103.196

A tornado touched down but did no damage.

Hail, Washington

When
May 17, 5:34 PM MST
Where
Washington County, 3.19 mi E of Anton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.750, -103.160

Hail, Washington

When
May 17, 5:35 PM MST
Where
Washington County, 3.19 mi E of Anton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.750, -103.160

Hail, Washington

When
May 17, 5:43 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.210

Hail, Washington

When
May 17, 6:05 PM MST
Where
Washington County, 7.95 mi E of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -103.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312817, 312820, 312827, 312821, 312834, 312822, 312823, 312824, 312825.